Hail, Oldham
- When
- August 4, 4:45 AM EST
- Where
- Oldham County, 3.41 mi SE of Belknap Beach
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -85.570
Two rounds of severe weather moved through central Kentucky on August 4th. The first produced torrential rainfall in the Louisville Metro area with up to seven inches of rain falling in around two hours time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Two rounds of severe weather moved through central Kentucky on August 4th. The first produced torrential rainfall in the Louisville Metro area with up to seven inches of rain falling in around two hours time. This created massive flash flooding issues across much of Jefferson County and caused millions of dollars in damage in Louisville. This area of rainfall also caused flooding issues in counties just south and east of Jefferson County as well. The heavy rain and thunderstorms also produced some hail and cloud to ground lightning that caused several fires, including one four-alarm apartment complex fire on the east side of Louisville. Several water rescues were performed as drivers became stranded during the first round of severe weather, which occurred during the morning rush hour.
Later in the afternoon, a line of severe thunderstorms moved into North-Central Kentucky producing damaging winds up to 75 mph along with another round of heavy rainfall which caused another round of flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 4, 1:55 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 255 AM EDT TUE AUG 4 2009 .SHORT TERM (TDA AND TONIGHT)... AN UNSETTLED WX PATTERN WILL BEGIN THIS PERIOD AND CONTINUE INTO THE LONG TERM. A MODERATELY UNSTABLE AMS COVERS OUR WRN FA ATTM AND THIS INSTABILITY WILL SPREAD EWD TDA ON SW FLO RESULTING IN DEWPOINTS CLIMBING TO 70/LOWER 70S. SCT TSTMS WERE MOVING INTO/DEVELOPING OVER SW INDIANA AND MOVG ESE. THESE WILL BE AFFECTING SCNTRL INDIANA/ NCNTRL KY IN THE PREDAWN AND LIKELY INCREASE IN COVERAGE...PROPELLED BY A MODEST LOW LEVEL JET/WARM AIR/MOIST UNSTABLE ADVECTION. MORE STORMS WERE DEVELOPING FARTHER UPSTREAM ACRS PARTS OF THE MID MS VLY...AIDED BY SEWD MOVG UPR LEVEL IMPULSES. IT APPEARS THAT SCT SHOWERS/TSTMS ALONG WITH VARIABLE CLOUDS WILL PREVAIL THRU THE PERIOD WITH A SERIES OF SUBTLE UPR LEVEL TROFS WORKING WITH AN UNSTABLE AMS AND AMPLE MOISTURE FOR MCS DEVELOPMENT AND MOVEMENT INTO OUR FA. SEVERITY OF STORMS IN QUESTION WITH LIMITED/DECREASING WIND SHEAR THRU THE PERIOD. BEST CHC FOR SEVERE STORMS APPEARS TO BE LATE AFTN/EVE TDA/TNGT ASSOCIATED WITH INCREASING FUEL/HEATING. SPC FCSTS EQUAL CHCS FOR LARGE HAIL/DAMAGING WINDS. MUCH PREFER NAM MOS TEMPS TDA...CANT SEE LOWER 90 READINGS UNDER A MIX OF SUN/CLOUDS WITH SCT STORMS. .LONG TERM (WEDNESDAY THROUGH MONDAY)... A SHIFT IN THE JET STREAM WILL BRING VERY WARM AND MUGGY WEATHER FOR THE WEEKEND. BY SATURDAY HIGHS WILL REACH THE LOWER TO MID 90S...TEMPERATURES NOT SEEN SINCE LATE JUNE. WEDNESDAY AND THURSDAY... PRIOR TO THE WELL ADVERTISED PATTERN CHANGE FOR THIS WEEKEND...NORTHWEST MID-LEVEL FLOW WILL CONTINUE OVER THE GREAT LAKES AND THE NORTHERN OHIO VALLEY. SURFACE HIGH PRESSURE ACROSS THE UPPER MIDWEST EARLY WEDNESDAY WILL HAVE BROUGHT DISTINCTLY COOLER AND DRIER AIR TO THE GREAT LAKES. HOWEVER THE COLD FRONT SOUTH OF THIS AIR MASS IS EXPECTED TO HANG UP ACROSS SOUTHERN INDIANA AND OHIO WEDNESDAY AND REMAIN THERE BEFORE BEGINNING TO MOVE BACK NORTH AS A WARM FRONT LATE THURSDAY. FORECAST MODELS ARE IN CONSENSUS SHOWING WARM AND HUMID CONDITIONS BOTH WEDNESDAY AND THURSDAY ACROSS THE COMMONWEALTH WITH DEWPOINTS HOVERING IN THE UPPER 60S TO AROUND 70. PRECIPITATION CHANCES BOTH DAYS WILL DEPEND ON LOCAL MESOSCALE FEATURES SUCH AS CLOUD COVER AND BOUNDARIES ASSOCIATED WITH NEARBY CONVECTION. BOTH THE NAM AND THE GFS SHOW SUBSTANTIAL ELEVATED INSTABILITY EARLY WEDNESDAY AND SCATTERED THUNDER IS VERY POSSIBLE THROUGH THE EARLY MORNING HOURS. THE AREAL EXTENT OF CLOUD COVER WEDNESDAY WILL HAVE A MAJOR ROLE IN TEMPERATURES AND AFTERNOON SURFACE BASED INSTABILITY. BOTH THE GFS AND THE ECMWF HINT AT A NOCTURNAL CONVECTIVE COMPLEX DEVELOPING ACROSS THE LOWER MISSOURI VALLEY OR IOWA LATE WEDNESDAY ALONG AN ELEVATED BAROCLINIC ZONE AT THE NOSE OF AN 850MB JET. THIS AREA WILL TEND TO MOVE SOUTHEAST AND MAY BRING THUNDERSTORMS INTO THE LOCAL AREA BY THURSDAY. WILL CONTINUE CURRENT FORECAST WHICH MENTIONS A CHANCE OF THUNDER BOTH DAYS. HIGH TEMPERATURES SHOULD RISE INTO THE MID TO UPPER 80S EACH DAY...WITH WARMISH OVERNIGHT LOWS FALLING TO AROUND 70 EACH NIGHT. FRIDAY THROUGH MONDAY... ECMWF AND THE GFS AGREE ON THE OVERALL EVOLUTION OF THE 500MB PATTERN. THE CENTER OF THE 500MB RIDGE IS FORECAST TO MIGRATE FROM ACROSS THE WESTERN PLAINS EARLY FRIDAY TO THE SOUTHEASTERN STATES BY EARLY SATURDAY. THIS EASTWARD SHIFT WILL BE IN RESPONSE TO A SEASONALLY STRONG TROUGH MIGRATING EASTWARD ACROSS THE INTERMOUNTAIN WEST SATURDAY. CORRESPONDINGLY...925MB TEMPERATURES ARE FORECAST TO WARM FROM AROUND 23C TO 28C FOR THIS PERIOD. DESPITE HUMID CONDITIONS AND SOUTHWEST LOW LEVEL FLOW...CONVECTION WILL BE ISOLATED AT BEST DUE TO PROXIMITY OF THE RIDGE AXIS AND WARM TEMPERATURES ALOFT. WILL KEEP POPS OUT THE THE WEEKEND FORECAST. BASED ON FORECAST 925MB TEMPERATURES AND 500MB HEIGHTS...FEEL THAT SATURDAY AND SUNDAY WILL BE THE WARMEST DAYS IN THIS STRETCH...WITH HIGHS IN THE LOWER TO MID 90S. && .AVIATION (04/06Z TAFS)... GENERALLY VFR THRU THE PERIOD WITH IFR TO MVFR CONDS POSSIBLE UNDER THE CORE OF TSTMS. WEAK AREA OF HIGH PRESSURE WILL MOVE EAST OF THE AREA OVERNIGHT...ALLOWING FOR A MOIST SLY RETURN FLO. NEW CONVECTIVE DEVELOPMENT NOTED OVER ERN IL/SW INDIANA. SHOWERS/STORMS EXPECTED TO CONTINUE TO DEVELOP/EXPAND TO THE SE AND AFFECT NCNTRL KY NEAR SDF BY DAWN AND POSSIBLY LEX AND BWG SHORTLY THEREAFTER. TIMING AND COVERAGE IN DOUBT...WILL GO WITH VCNTY AND MONITOR MOVEMENT/ DEVELOPMENT OF STORMS TOWARD MORNING AND AMEND AS NEEDED. THE MODELS CONTINUE TO BE AGGRESSIVE AT DEVELOPING ANOTHER CONVECTIVE COMPLEX OF STORMS TO OUR NW DURING THE AFTERNOON WHICH WILL LIKELY HAVE AVIATION IMPACTS AT ALL THE TERMINALS FOR A TIME LATE TUE AFTN/EVENING. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...DK LONG TERM....JSD AVIATION.....11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 AM EDT TUE AUG 4 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 430 AM EDT TUE AUG 4 2009 /330 AM CDT TUE AUG 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A COLD FRONT APPROACHES OUR REGION. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING AHEAD OF THE FRONT AS INSTABILITY INCREASES. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY. GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY. DK/JSD
The Louisville radar (KLVX), 53 km away, was scanning. The volume nearest the first event began at 09:42 UTC.
18 thunderstorm wind, 11 flash flood, 4 hail, 3 lightning, 1 heavy rain. Local standard time, as filed.
An automated rain gauge near Rubbertown measured 5.34 inches of rainfall in approximately three hours.
Most of the downtown Louisville area received flooding with many commercial buildings in the immediate downtown area having damage. Numerous homes on the west side of town were also damaged. Some of these damage reports follow.
The 800 Building in downtown Louisville had cars submerged in its parking lot. Churchill Downs Museum and track facilities received damaging flood waters. The entire basement of the Louisville Free Public Library was inundated with water causing damage to books, computers, vehicles, and other items. Many roads in the downtown area had several feet of water covering them, with residential buildings taking on water in basements. The University of Louisville campus had several building damaged and flooded and water rescues had to be performed. Four of the U of L classroom buildings were closed for more than a month, resulting in a shuffling of numerous classroom locations. Interstates 64, 65 and 264 were all closed for a period of time due to high water. Other water rescues were performed downtown as people became stranded in vehicles during rush hour traffic.
Large limbs were downed with estimated 60 mph wind gusts at I-64 and Hurstbourne Parkway.
An apartment caught fire after bring struck by lightning off Southside Drive and New Cut Road.
Brownsboro Road was closed west of Clifton.
Lightning started a four alarm apartment fire on Hurstbourne Parkway near I-64.
Hillview Blvd was closed and barricaded as 16 to 18 inches of swiftly moving water raced over the roadway.
A tree fell on a house on Narmony Landing Road. The occupants were trapped inside.
Straight line winds around 70 mph downed large trees, destroyed a barn, damaged tractors, and a home located at 2823 Stamping Ground Road.
On White Oak Road, numerous trees were blown down and one fell on a house. Power lines and some fencing were also knocked down and a barn was blown over.
Numerous buildings were damaged with trees and power lined downed near the intersection of Seebee Road and HWY 227.
An eight inch diameter limb was downed at a TV studio downtown.
Bridges and low water crossings in the Bedford area are under water, including Highways 754 and 625.
A barn burned on Renaker Road due to a lightning strike between Berry and Cynthiana.
Several roads were impassable with one to two feet of flowing water over them just north of Georgetown.
Numerous trees were downed in a grove near Sulpher Lick Road, Snavely Road and Rock Branch Road.
Trees were downed and a small outbuilding flipped over.
Eight to ten inches of water was flowing over Highway 362.
A tree was down on HWY 105 near the Cloverport boat ramp.
Numerous roads were flooded in the county. They included Camp Pleasant Road and Seeder Road in the Peaks Mill area. there was a high water rescue on Oklahnd Branch road.
A full grown tree was down on Westport Road and St. John.
Trees and power lines were downed.
Eight to nine inches of water was flowing over Todd Road, Forrest Hills Drive and McFarland Lane.
Several trees were downed and a metal roof was blown off a building.
A metal and wooden barn was destroyed along with several greenhouses. Trees and power lines were down near 1295 and Gillespie with damage to a house.
Trees were downed at Johnson Rd, Gabbertown Rd, and at 21 East.
Trees were downed near Rochester.
Three to six inches of water was flowing over Man O War Blvd and Clearwater Way.
A power pole was downed near Creek Wood Ave and Russell Rd.
Several trees were down in the Lewisburg area.
Several trees were downed in the Middleton area.
Trees were downed along Old Frankfort Pike between Midway and Versailles.
Trees were down on HWY 96 in Lewisburg.
Twelve to thirteen inches of water was flowing over Bald Knob Road.
Water over 6 inches deep flooded State Highway 231 just south of Morgantown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192929, 192936, 186031, 192934, 192930, 193002, 186024, 192931, 192937, 186060, 192938, 193206, 192939, 186063, 192941, 193208, 192996, 192945, 186075, 192943, 193210, 192983, 192946, 193211, 192979, 192993, 192995, 192994, 193213, 192997, 192932, 192999, 193000, 192998, 193001, 193214, 193215.